Acetaminophen, NSAIDs Get Stronger Warning Labels
Many Consumers May Not Be Aware Of The Risks Associated With Overdosing Of Acetaminophen Or NSAIDs.
By Mary Ellen Schneider
Elsevier Global Medical News
The Food and Drug Administration is requiring manufacturers to place more prominent warning labels on certain over-the-counter drug products to alert consumers to the potential risks of liver injury from acetaminophen and stomach bleeding from nonsteroidal anti-inflammatory drugs.
The new labeling requirements are necessary, according to the FDA, because many consumers may not be aware of the risks associated with overdosing of acetaminophen or NSAIDs. Additionally, since many OTC products contain acetaminophen or NSAIDs, consumers may not realize that they are taking more than one drug with these ingredients.
"We believe the new regulations are an important step to promoting the safe use of these drugs," Matthew Holman, Ph.D., deputy director of the Division of Nonprescription Regulation Development in the FDA's Office of New Drugs, said during a press conference on April 28.
The final rule will be published in the Federal Register on April 29 and will go into effect 1 year later.
Under the new regulation, manufacturers must prominently display the term acetaminophen on the front of every OTC product containing the ingredient. On the drug facts panel, the products will also have to include cautions in bold print at the beginning of the warning section advising consumers that "severe liver damage" may occur if they take more than the maximum number of daily dosage units within 24 hours, if they take it with other drugs containing acetaminophen, and if they consume three or more alcoholic drinks per day while using the product.
The FDA is also requiring warnings directed at consumers with liver damage and those taking the drug warfarin advising them to consult a physician or pharmacist before using a product containing acetaminophen.
For NSAID products, manufacturers will need to highlight the term "NSAID" on the front label of every product. This will alert consumers to the fact that they are taking an NSAID, Dr. Holman said.
In addition, every OTC product containing an NSAID will have to include a bolded warning at the beginning of the warning section on the drug facts panel advising consumers about the potential risks for "severe stomach bleeding" especially in consumers aged 60 years or older; have had stomach ulcers or bleeding problems; take a blood thinning or steroid drug; take other drugs containing prescription or nonprescription NSAIDs; have three or more alcoholic drinks per day while using the product; or take more of the product than directed.
The NSAID labels must also include a warning to consumers to stop taking the drug and consult a physician if they experience signs of stomach bleeding, such as feeling faint or vomiting blood.
New products that enter the market in the year after the rule goes into effect will also have to include a statement alerting consumers to the new warnings. "We believe it is important to let consumers know that there are new warnings because many consumers are familiar with these drugs and may not read the entire drug facts panel," Dr. Holman said.
The final regulation is similar to a proposed rule that the FDA issued in December 2006. Many manufacturers have incorporated some of the elements of the new labeling requirements, but not all, he said.
The FDA is continuing to evaluate a number of issues that were originally raised in the proposed rule but are not addressed in the current labeling requirements, including the safe daily dose of acetaminophen for healthy users and those with chronic liver disease.n
The final rule is on the FDA Web site at www.federalregister.gov/OFRUpload/OFRData/2009-09684_PI.pdf